Rare instances of myocarditis following vaccines are still being investigated. There are no reports of heart issues due to the Omicron variant.
Since the World Health Organization (WHO) listed the Omicron strand of COVID-19 as a variant of concern, numerous social media users have incorrectly stated that the variant can cause heart problems, such as myocarditis, blood clots, and heart failure. In one such post, a Facebook user writes that vaccines have been causing heart problems for the past year. He adds that the Omicron variant causes the same issues, and suggests that this is proof of a coverup over the safety of the vaccine. Firstly, the chances of experiencing heart inflammation as an adverse side effect of COVID-19 vaccines are extremely slim. Secondly, the full symptoms of the Omicron variant are not fully known, but heart problems have not been listed as a symptom by any public health body, nor any other reliable source. Neither WHO, the Centers for Disease Control and Prevention (CDC), nor any other reputable organization has provided a confirmed list of the symptoms of Omicron. The CDC fact page states that more research is needed to understand the characteristics of the variant. An article on the website Science notes that early reports from Africa, which was the first country to record cases of the virus, have so far suggested that symptoms of Omicron are extremely mild. However, it warns that these findings are based on small data sets and individual cases, and do not provide a full picture. Dr. Angelique Coetzee, chair of the South African Medical Association, told Reuters that people have typically experienced body aches, fatigue, and headaches. There are no reports of heart problems associated with Omicron. There have been some cases of individuals experiencing myocarditis following the Pfizer and Moderna vaccines, which are still being investigated. These are extremely rare, and usually mild. The British Heart Foundation says that in a study published in the New England Journal of Medicine, of five million people, “researchers identified 136 cases of myocarditis reported within one month of having a Pfizer vaccine, mostly in young men. Of these, 95 percent were mild, but one person died.” The risks of developing health problems due to COVID-19 are much greater than experiencing an adverse reaction to the vaccine. The characteristics and severity of Omicron are still being researched, as such, there is no list of symptoms of the variant, and there are no reports of related heart problems. While a link between myocarditis and COVID-19 vaccines is being investigated, there is no evidence that vaccines cause myocarditis or other heart problems. As such, the claim is false. The COVID-19 pandemic has given rise to a lot of potentially dangerous misinformation. For reliable advice on COVID-19, including symptoms, prevention, and available treatment, please refer to the World Health Organization or your national healthcare authority.